ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Drug-induced fever
Print
Other Resources UpToDate PubMed

Drug-induced fever

Print Images (1)
Contributors: Sanuja Bose BS, BA, Abhijeet Waghray MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced fever is an elevation in body temperature in the days or weeks following the usage of a new medication. Medications commonly known to cause fever include antimicrobials, anticonvulsants, antibiotics, sympathomimetics, and sulfonamides. Familial predisposition to drug hypersensitivity has been observed, particularly in the setting of renal dysfunction or if the patient is also on thiazide diuretics.

Common drugs that induce fever, by mechanism:
  • Hypersensitivity – anticonvulsants, penicillin, minocycline, sulfonamide, allopurinol
  • Altered thermoregulatory mechanisms – thyroxine, anticholinergics, amphetamines, cocaine
  • Directly related to administration – paraldehyde, pentazocine, amphotericin B, bleomycin
  • Direct extension of pharmacologic action – chemotherapy
  • Idiosyncratic – succinylcholine, haloperidol, serotonergic
It may not be possible to quickly rule out systemic illness or infection, but discontinuing the suspected medication may eliminate the fever within 72-96 hours. Care should be taken not to put the patient at risk of greater harm by stopping multiple medications at once.

Risk of drug-induced fever increases with the number of medications taken, particularly in older adults and in those with active HIV infection. Patients with cystic fibrosis have a high incidence of drug-induced fever, most commonly from parenteral beta-lactams, piperacillin, and imipenem / cilastatin.

Codes

ICD10CM:
R50.2 – Drug induced fever

SNOMEDCT:
405543000 – Drug-induced hyperpyrexia (Drug fever)

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • DRESS syndrome – Presents as diffuse morbilliform rash, atypical lymphocytosis, thrombocytopenia, eosinophilia, lymphadenopathy, and hepatitis; may reactivate herpes viruses; mortality is 5%-10%.
  • Neuroleptic malignant syndrome – Presents as high fever (> 40ºC/104ºF), muscle rigidity, altered and fluctuating mental state, and dysautonomia in a patient taking antipsychotic drugs.
  • Serotonin syndrome – Presents as hyperthermia, autonomic hyperactivity (diaphoresis, tachycardia), and neuromuscular disturbances (rigidity, hyperreflexia, clonus, tremors) in a patient taking serotonergic drugs.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 01/08/2019
Last Updated: 03/01/2019
Copyright © 2019 VisualDx®. All rights reserved.
Drug-induced fever
Print 1 Images
Drug-induced fever : Fever
Copyright © 2019 VisualDx®. All rights reserved.